Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 87, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 26, 2004, 9:15 PM CDT for Page County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2004, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 26, 2004, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 270215 TOROAX IAC145-270245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 915 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 945 PM CDT * AT 910 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED OVER COLLEGE SPRINGS...OR ABOUT 47 MILES NORTHEAST OF FALLS CITY... MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SHAMBAUGH CLARINDA IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4069 9524 4058 9522 4059 9494 4084 9494 $$ KING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:30 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT THU AUG 26 2004 .DISCUSSION... BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS AT 250MB. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME. EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS TOWARD LATEST GUIDANCE NUMBERS. LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO THE NORTH AND TROF DEVELOPS OFF THE WEST COAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Aug 26, 4:52 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 PM CDT THU AUG 26 2004 IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 271000- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS EXTREME SOUTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING. IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA AND PARTS OF WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY. FOBERT
In the hours before
Local storm report, Aug 26, 6:29 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 4 W COIN 40.66N 95.31W
08/26/2004 PAGE IA STORM CHASER
&&
DEWALDLocal storm report, Aug 26, 6:31 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
631 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 N CARSON 41.27N 95.42W
08/26/2004 0.88 INCH POTTAWATTAMIE IA CO-OP OBSERVER
&&
DEWALDLocal storm report, Aug 26, 6:34 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
634 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OAKLAND 41.31N 95.40W
08/26/2004 0.75 INCH POTTAWATTAMIE IA CO-OP OBSERVER
50 MPH WIND ALSO REPORTED.
&&
DEWALDLocal storm report, Aug 26, 6:47 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
647 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 S CLARINDA 40.71N 95.04W
08/26/2004 PAGE IA AMATEUR RADIO
&&
DEWALDSpecial weather statement, Aug 26, 8:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 828 PM CDT THU AUG 26 2004 IAZ055-056-069-079-NEZ045-051>053-065>068-078-088>090-270200- CASS-DOUGLAS-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- OTOE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA- WASHINGTON- INCLUDING THE CITIES OF...BEATRICE...BELLEVUE...BLAIR... COUNCIL BLUFFS...CRETE...FAIRBURY...HARLAN...LINCOLN... NEBRASKA CITY...OMAHA...SEWARD 828 PM CDT THU AUG 26 2004 ...TORNADO WATCH 788 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTHWEST IOWA... HARRISON...SHELBY...POTTAWATTAMIE AND MILLS. IN SOUTHEAST NEBRASKA... WASHINGTON...DOUGLAS...SARPY...SAUNDERS...CASS...OTOE... LANCASTER...SEWARD...SALINE...JEFFERSON...GAGE AND JOHNSON. DEWALD
Local storm report, Aug 26, 9:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
907 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 W COLLEGE SPRINGS 40.62N 95.18W
08/26/2004 PAGE IA EMERGENCY MNGR
1 HOME DESTROYED. NUMEROUS OUTBUILDINGS DESTROYED.
WIDESPREAD CROP DAMAGE. NO INJURIES TO HUMANS OR
LIVESTOCK REPORTED. TIME ESTIMATED.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 40 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.